Michigan, 2010Lake-Effect Snow in Michigan, February 15 to 16, 2010
February 15 to 16, 2010 · NWS GRR · 1 event in 1 county or zone
A weak trough of low pressure crossed the region from west to east between Monday evening, February 15th and Tuesday morning, February 16th. The trough brought generally very light snowshowers to most of southwest lower Michigan over a twenty-four hour period.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak trough of low pressure crossed the region from west to east between Monday evening, February 15th and Tuesday morning, February 16th. The trough brought generally very light snowshowers to most of southwest lower Michigan over a twenty-four hour period.
However, a more intense north-south oriented lake effect band of snowshowers produced local snow accumulations of 9 inches in western Oceana county from Monday evening into midday Tuesday. Elsewhere, lake-effect snowshowers resulted in local snow amounts of 3 to 6 inches along and west of U.S. Route 31 north of Holland and Interstates 196 and 94 to the south of Holland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 15, 6:42 PM EST, 18 minutes earlier.
Area forecast discussion, Feb 15, 6:42 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
642 PM EST MON FEB 15 2010
LATEST UPDATE...AVIATION...
.SYNOPSIS...(345 PM EST MON FEB 15 2010)
A SERIES OF UPPER LEVEL DISTURBANCES DROPPING DOWN FROM THE NORTH
COMBINED WITH COLD NORTHWEST WINDS OFF LAKE MICHIGAN WILL RESULT IN
OCCASIONAL SNOW SHOWERS WITH SOME LIGHT ACCUMULATIONS THROUGH MID
WEEK.
&&
.SHORT TERM...(345 PM EST MON FEB 15 2010)
(TONIGHT THROUGH WEDNESDAY NIGHT)
ARRIVAL OF DEEPER MOISTURE AND A LOBE OF VORTICITY FROM THE NORTH
HAS CAUSED AN INCREASE IN SNOW SHOWER ACTIVITY THIS AFTERNOON...
PARTICULARLY WEST OF HIGHWAY 131. ALTHOUGH THE INVERSION HEIGHTS ARE
RELATIVELY LOW AT AROUND 850 MB... THE LOW LEVEL LAPSE RATES BELOW
THAT ARE RATHER STEEP. THIS HAS ALLOWED SOME BRIEFLY HEAVIER SNOW
SHOWERS REDUCING VISIBILITIES TO AS LOW AS ONE HALF MILE (MKG). THE
VORT LOBE PASSES SOUTH OF THE CWFA BY MIDNIGHT AND MAY YIELD A LULL
IN SNOW SHOWER ACTIVITY UNTIL THE NEXT LOBE APPROACHES EARLY TUE
MORNING. WILL CARRY CATEGORICAL POPS OVER THE BULK OF THE CWFA
TONIGHT WITH 1.0 TO 1.5 INCHES OF ACCUMULATION NORTH AND WEST. WILL
GO AN INCH OR LESS IN THE SE PORTION OF CWFA.
MOISTURE DEPTH REMAINS DEEP (10K FEET OR MORE) THROUGH WEDNESDAY
NIGHT WHICH WILL RESULT IN A CONTINUATION OF SNOW SHOWER ACTIVITY. A
RATHER INTENSE H5 VORTICITY MAX/PV ANOMALY IS PROGGED TO PASS SOUTH
THROUGH THE CWFA DURING THE AFTERNOON HOURS ON TUESDAY AND MAY LEAD
TO SOME LOCALLY INTENSE SNOW SHOWERS. AGAIN WILL CARRY CATEGORICAL
POPS OVER THE CWFA WITH AROUND AN INCH OF ACCUMULATION. HIGH TEMPS
NEAR 32-33F AND ANY BRIEF BREAKS IN THE CLOUDS MAY CONTRIBUTE TO
SOME MELTING OF THE FALLING SNOW.
WILL HAVE POPS FALLING BACK INTO THE CHANCE CATEGORY ON TUESDAY
NIGHT BEHIND THE STRONG VORT MAX ALTHOUGH WILL KEEP LIKELY POPS
GOING IN FAVORED NW FLOW LOCALES SOUTH OF MKG. PERHAPS ANOTHER INCH
OF ACCUMULATION WILL OCCUR THERE. H8 TEMPS ARE ACTUALLY PROGGED TO
WARM WEDNESDAY AND WEDNESDAY NIGHT WHICH SHOULD LIMIT COVERAGE AND
INTENSITY OF ANY SNOW SHOWER ACTIVITY.
&&
.LONG TERM...(345 PM EST MON FEB 15 2010)
(THURSDAY THROUGH MONDAY)
A FAIRLY BENIGN WEATHER PATTERN IS EXPECTED TO BE IN PLACE THROUGH
THE LONG TERM...WITH NEAR NORMAL TEMPERATURES AND LITTLE IN THE WAY
OF PRECIPITATION.
THURSDAY INTO SATURDAY...THE UPPER PATTERN FEATURES A POLAR LOW OVER
THE CANADIAN MARITIMES WITH A GENERAL NORTHWEST FLOW OVER THE GREAT
LAKES. THE FIM AND EUROPEAN MODELS BRING A SHORTWAVE THROUGH THE
AREA FRIDAY...ALTHOUGH NEITHER GENERATE MUCH IN THE WAY OF
PRECIPITATION. WILL BE KEEPING THINGS DRY FOR FRIDAY FOR NOW.
THE FLOW BECOMES A BIT MORE ZONAL OVER THE WEEKEND WITH NO MAJOR
DISTURBANCES TO KEY ON. SOME WEAK SHORTWAVE ACTIVITY IS SEEN MOVING
THROUGH THE REGION LATE IN THE WEEKEND...BUT NOT ENOUGH OF A
SIGNATURE TO KEY ON TO ADD POPS TO THE FORECAST AT THIS POINT.
THEREFORE...HAVE A DRY LONG TERM PERIOD.
&&
.AVIATION...(642 PM EST MON FEB 15 2010)
SURFACE OBSERVATIONS...RADAR TRENDS AND IR SATELLITE LOOPS ALL SHOW
A GENERAL INCREASE IN SNOW SHOWER ACTIVITY THIS EVENING. ONE BAND OF
SNOW SHOWERS IS JUST APPROACHING AZO AND BTL (SHOULD BE THERE BY 730
PM) WITH OCCASIONAL IFR VIS/CIGS THAT SHOULD LAST 2 TO 3 HOURS.
THIS BAND IS JUST MOVING OUT OF THE GRR AND MKG AREA. ANOTHER AREA
JUST NORTH OF MBL SHOULD REACH I-96 TAF SITES AROUND MIDNIGHT. THAT
AREA SHOULD BE MORE PERSISTENT. OVERALL MVFR CIGS/VSBY SHOULD
PREVAIL EVEN WITH THE SNOW FOR THE MOST PART.
CURIOUSLY THE 18Z NAM12 SHOWS A LAKE ENHANCED SNOW BAND WOULD
REACH THE JXN AREA BY 4 AM WILL EXTEND FROM LAKE SUPERIOR ACROSS
TVC TO JXN THROUGH MOST OF THE DAY TUESDAY. DUE TO THE NORTH
NORTHWEST WINDS IN THE BOUNDARY LAYER I HAVE THE LOWEST VSBY /CIGS
AT MKG. EVEN THERE THROUGH I DO NOT EXPECT SOLID IFR TUESDAY.
&&
.MARINE...(345 PM EST MON FEB 15 2010)
NORTHWEST WINDS WILL INCREASE TONIGHT AS THE UPPER WAVE MOVES
THROUGH. WIND GUSTS TO 30KTS POSSIBLE. SMALL CRAFT ADVISORY FOR
TONIGHT THROUGH TUESDAY NIGHT REMAINS IN EFFECT.
&&
.HYDROLOGY...(345 PM EST MON FEB 15 2010)
NO KNOWN ICE JAM ISSUES ATTM.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY TONIGHT THROUGH TUESDAY NIGHT FROM ST JOE
TO MANISTEE.
&&
SYNOPSIS: MEADE
SHORT TERM: MEADE
LONG TERM: DUKE
AVIATION: WDM
MARINE: MEADE
HYDROLOGY: MEADE
Hazardous weather outlook, Feb 15, 5:53 AM EST, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
553 AM EST MON FEB 15 2010
MIZ037>040-043>046-050>052-056>059-064>067-071>074-161100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
553 AM EST MON FEB 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW COULD LEAD TO SOME SLICK DRIVING CONDITIONS MAINLY
ALONG AND NORTH OF INTERSTATE 96 TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STORM TOTAL ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE BEFORE THE SNOW
TAPERS OFF TUESDAY. THIS COULD RESULT IN SLIPPERY TRAVEL CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ844>849-161100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
553 AM EST MON FEB 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
WINDS AND WAVES WILL BECOME HAZARDOUS TO SMALL CRAFT TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WINDS AND WAVES WILL REMAIN HAZARDOUS TO SMALL CRAFT THROUGH
TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MJS
Lake-Effect Snow, Oceana
- When
- February 15, 7:00 PM EST to February 16, 11:00 PM EST
- Where
- Oceana forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.682, -86.317 (the zone’s center; the record gives no point)
A co-op observer in Hart reported 8.6 inches of snowfall, and there were also a couple of reports of 7 to 8 inches of snow in and near the Stony Lake area.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, February 15, 201031 injured · 1 event
- Winter Weather in Alabama, February 15, 20101 death · 2 injured · 11 events
- Heavy Snow and Winter Weather in Kentucky, February 15 to 16, 20103 injured · $10,000 · 114 events
- Winter Storm in Ohio, February 15 to 16, 2010$1.6 million · 7 events
- Winter Weather in New Jersey, February 15 to 16, 201027 events
- Heavy Snow in Ohio, February 15 to 16, 201023 events
- Heavy Snow in Kentucky, February 15 to 16, 201012 events
- Dense Fog in California, February 15 to 19, 201012 events
- Winter Weather in Pennsylvania, February 15 to 16, 201012 events
- Winter Weather in North Carolina, February 15, 201010 events
- Winter Weather in Ohio, February 15 to 16, 20109 events
- Winter Weather in North Carolina, February 15 to 18, 20109 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217696.